Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 511, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at Dec 22, 2003, 8:43 PM CST for Clark County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2003, 8:43 PM CST (02:43 UTC)
- Expired
- Dec 22, 2003, 9:15 PM CST
- In force
- 32 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Clark County, AR
The radar
The Little Rock radar (KLZK), 115 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 22, 8:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLZK 230243
SVRLIT
ARC019-230315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
843 PM CST MON DEC 22 2003
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARK COUNTY IN SOUTHWEST ARKANSAS
* UNTIL 915 PM CST
* AT 837 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ALPINE...OR ABOUT 15 MILES WEST OF
ARKADELPHIA...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OZAN POINT AROUND 850 PM CST
IRON MOUNTAIN RECREATION AREA AROUND 855 PM CST
&&
THE MAIN THREAT WITH THIS STORM IS THREE QUARTER INCH HAIL OR LARGER.
THE HAIL MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.
LAT...LON 3419 9344 3427 9335 3427 9325 3430 9324
3426 9318 3424 9310 3418 9315 3407 9329
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 4:00 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Dec 22, 4:00 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 400 PM CST MON DEC 22 2003 SURFACE LOW PRESSURE SYSTEM MOVING EAST OUT OF THE SOUTHERN PLAINS. LOW PRESSURE CENTERED IN NORTHEAST OKLAHOMA...WITH COLD FRONT EXTENDED INTO CENTRAL TEXAS. WHILE CLOUDS WERE OVER THE STATE FOR MUCH OF THE DAY...BREAKS WERE SEEN OVER WESTERN SECTIONS. INSTABILITY IS THE LIMITING FACTOR FOR SEVERE POTENTIAL TONIGHT...BUT WITH BREAKS IN CLOUDS...CAP WILL GRADUALLY ERODE AWAY. AS SUCH...A SEVERE THUNDERSTORM WATCH IS VALID UNTIL 9 PM FOR EXTREME WESTERN SECTIONS OF THE AREA. SHOWERS AND THUNDERSTORMS WILL MOVE EAST AS THE COLD FRONT PROGRESSES ACROSS THE STATE. POTENTIAL FOR HEAVY RAINFALL EVENT...ESPECIALLY IN NORTHERN ARKANSAS. AFTER THE FRONTAL PASSAGE...NORTHWEST PORTIONS WILL SEE A DRASTIC COOL DOWN. HAVE TAPERED POPS TUESDAY FROM WEST TO EAST...AS FRONT WILL BE CLOSE TO THE EASTERN EDGE OF AREA BY SUNRISE. UPPER LEVEL TROUGH WILL MOVE THROUGH TUESDAY MORNING...AND WENT WITH CHANCE POPS. HAVE ENDED RAINFALL BY AFTERNOON HOURS TUESDAY...WITH CLOUDS DECREASING RAPIDLY. HIGH PRESSURE AND CLEAR CONDITIONS WILL MOVE IN FOR WEDNESDAY THROUGH SATURDAY. LOOKS LIKE CHRISTMAS DAY WILL BE VERY PLEASANT WITH HIGHS IN 50S. THE NEXT COLD FRONT AND CHANCE OF RAIN COMES SATURDAY NIGHT AND EARLY SUNDAY. MOST OF THE ENERGY WILL BE TO THE NORTH...SO ONLY LOW CHANCE POPS WARRANTED. HRO 37 45 26 46 / 100 40 5 0 LIT 47 51 29 50 / 80 60 10 0 HOT 45 50 30 51 / 80 40 10 0 PBF 49 53 30 52 / 80 70 10 0 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 58
Hazardous weather outlook, Dec 22, 5:00 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 PM CST MON DEC 22 2003 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE- POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE- VAN BUREN-WHITE-WOODRUFF-YELL- 500 PM CST MON DEC 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT A POWERFUL UPPER LEVEL DISTURBANCE WILL CONTINUE TO ADVANCE TOWARD THE REGION OVERNIGHT. THE SURFACE REFLECTION OF THIS SYSTEM AND ITS ASSOCIATED COLD FRONT IS NOW ALONG THE RED RIVER AND WILL ALSO ADVANCE TOWARD AND EVENTUALLY THROUGH ARKANSAS BY EARLY TUESDAY. MOISTURE LEVELS WILL CONTINUE TO INCREASE WITH RAIN CHANCES ALSO INCREASING STATEWIDE LATER TODAY AND TONIGHT. RAIN WILL BECOME LIKELY OVERNIGHT AS THE SYSTEM MOVES THROUGH. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT...AS A COLD FRONT SWEEPS ACROSS ARKANSAS. SOME OF THE STORMS MAY REACH SEVERE LEVELS...ESPECIALLY OVER WESTERN ARKANSAS THIS EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE WESTERN QUARTER OF THE STATE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SHIFT EAST OF ARKANSAS ON TUESDAY. RAIN AND A FEW THUNDERSTORMS WILL LINGER BEHIND THE FRONT TUESDAY MORNING. RAIN CHANCES WILL DIMINISH FROM THE WEST TUESDAY AFTERNOON AS DRIER AIR BUILDS IN ON NORTHWEST WINDS. THE NEXT CHANCE OF RAIN WILL BE OVER THE WEEKEND AS ANOTHER STORM SYSTEM APPROACHES ARKANSAS FROM THE PLAINS STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. 56
In the hours before
Local storm report, Dec 22, 8:38 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
838 PM CST MON DEC 22 2003
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL ATKINS 35.24N 92.95W
12/22/2003 1.75 INCH POPE AR AMATEUR RADIO
GOLF BALL SIZE HAIL REPORTED ALONG I-40 IN ATKINS
&&
56The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 7:55 PM CST | Severe Thunderstorm Warning | LZK | Van Buren | 30 min |
| Dec 22, 8:21 PM CST | Severe Thunderstorm Warning | LZK | Conway, Pope | 29 min |
| Dec 22, 8:29 PM CST | Severe Thunderstorm Warning | LZK | Scott | 31 min |
| Dec 22, 9:01 PM CST | Severe Thunderstorm Warning | LZK | Faulkner | 44 min |
| Dec 22, 9:08 PM CST | Severe Thunderstorm Warning | LZK | Polk | 47 min |
| Dec 22, 9:43 PM CST | Severe Thunderstorm Warning | LZK | Cleburne | 42 min |
| Dec 22, 10:04 PM CST | Severe Thunderstorm Warning | LZK | Pope | 31 min |
| Dec 22, 10:14 PM CST | Severe Thunderstorm Warning | LZK | Independence | 46 min |
| Dec 22, 10:31 PM CST | Severe Thunderstorm Warning | LZK | Conway, Van Buren | 29 min |
| Dec 23, 1:15 AM CST | Severe Thunderstorm Warning | LZK | Bradley, Calhoun | 45 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.